Background: Seizures after cardiac surgery are a serious complication. The antifibrinolytic agent tranexamic acid (TA), which has known proconvulsant properties, may be associated with postoperative seizures. We sought to determine the association between TA and other risk factors for seizures after cardiac surgery.
Methods and results: We analyzed a database of consecutive cardiac surgery patients (April 2003 to December 2009) using multivariable logistic regression analysis to assess for seizure risk factors. Seizures occurred in 56 of 5,958 patients (0.94%). TA use was associated with an increased risk of seizures (odds ratio 7.4, 95% confidence interval 2.8-19.3; P < 0.001). Multivariable logistic regression analysis revealed that the following factors were significantly associated with seizures: TA exposure; Acute Physiology, Age, and Chronic Health Evaluation (APACHE) II score > 20; preoperative cardiac arrest; preoperative neurological disease; open chamber surgery; cardiopulmonary bypass time > 150 min; and previous cardiac surgery. Seizures occurred at a median of 5.3 hr (interquartile range 2.4-15.1 hr) after the end of surgery. In all, 58.1% were grand mal, 14.5% were associated with a stroke, and 58.1% recurred in hospital. Altogether, 48.3% of the patients were able to discontinue anticonvulsant medications prior to discharge. Compared to the non-seizure group, seizure patients had an increased rate of postoperative neurological complications, defined as delirium and/or stroke (3.2% vs 19.6%, P < 0.001), increased intensive care unit (ICU) length of stay (1.0 vs 4.7 days, P < 0.001), and increased ICU mortality (1.4 % vs 9.7 %, P = 0.001).
Conclusions: Our data suggest that multiple risk factors, including TA, are associated with seizures after cardiac surgery. Thus, the TA dose may be a readily modifiable risk factor for postoperative seizures.